FDA Strengthens Warning Label on Feraheme

FDA Strengthens Warning Label on Feraheme


FDA Strengthens Warning Label on Feraheme

The U.S. Food and Drug Administration (FDA) is strengthening an existing warning on the anemia drug Feraheme (ferumoxytol) to reduce the risk of serious, potentially fatal allergic reactions. According to an FDA Safety Announcement dated March 30th, the agency has approved a boxed warning, which is the most serious type of warning, for the drug. Prescribing instructions have also been changed and a new contraindication has been added.

The new warning advises against Feraheme in patients who have had an allergic reaction to any intravenous (IV) iron replacement product. The FDA instructs healthcare professionals to follow the new recommendations in the drug label. If patients experience breathing problems, low blood pressure, lightheadedness, dizziness, swelling a rash or itching after Feraheme administration they should seek medical care immediately.

Feraheme is a type of IV iron replacement product used to treat iron-deficiency anemia. People with this disorder have abnormally low levels of iron in the blood, resulting in a low number of oxygen-carrying red blood cells. Feraheme was approved in 2009 only for adults with iron deficiency anemia in patients with chronic kidney disease and is administered intravenously.

There is a risk of potentially life-threatening allergic reactions with all IV iron products, the FDA notes. Feraheme’s label included this risk when the drug was approved in 2009. The FDA states that “Since then, serious reactions, including deaths, have occurred despite the proper use of therapies to treat these reactions and emergency resuscitation measures”.

The FDA had several recommendations for health care professionals, including to only give IV iron products to patients who need it. Feraheme should not be given to patients with a known history of allergies to it or other IV iron products and if administered it should only be as a diluted infusion over a minimum of 15 minutes. Health care professionals should closely monitor signs of a serious allergic reaction and consider the risks versus benefits of the drug for each patient.

Read more at: http://www.yourlawyer.com/blog/fda-updates-warning-on-anemia-drug-feraheme-label/

This entry was posted in Legal News and tagged , , , , . Bookmark the permalink.


© 2005-2020 Parker Waichman LLP ®. All Rights Reserved.